AlphaScrip

Patient Education: Acetaminophen

Acetaminophen is used in more than 600 prescription and OTC medications. As a popular and effective medication, more than 50 million Americans use acetaminophen each week. When it is used as directed, it is effective and safe, but when misused, it can lead to liver damage. But not everyone is aware of the dangers of acetaminophen overuse, and most people who overdose aren’t aware that they’re taking too much.

Prevent Overdoses of Acetaminophen

The U.S. Food and Drug Administration recommends that no one should take more than 4,000 milligrams of acetaminophen in a 24-hour period. It also recommends against regular, long-term use. Patients might not always be aware that acetaminophen is in the various medications that they take. For example, if a patient is taking a prescription pain medication like Percocet or Vicodin and is also taking an OTC medicine like NyQuil, they are at risk of an overdose.

When dispensing medications that contain acetaminophen, it is important to make patients aware of the risk of acetaminophen overdose by:

  • Reminding patients verbally when they pick up their medications of the risk of acetaminophen overdose.
  • Making sure warnings appear in the written materials given when prescriptions are picked up.
  • Labeling prescription bottles to alert patients to not take other prescriptions or OTC medications that contain acetaminophen while taking their prescription.
  • Placing leaflets or hanging posters in waiting areas to warn of the dangers of overdosing on acetaminophen.

For more information on the dangers of acetaminophen overdose and how to alert patients, visit KnowYourDose.org. The effects of overdosing are not immediately alarming, but they do produce serious long-term health consequences.

Posted in Blog on October 25th, 2017.

Bookmark and Share